How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrThomasMd Your Own Question
DrThomasMd, Board Certified Physician
Category: Endocrinology
Satisfied Customers: 63757
Experience:  Internal medicine doctor. Years of experience with diabetes, both conventional treatments and diet treatments.
Type Your Endocrinology Question Here...
DrThomasMd is online now
A new question is answered every 9 seconds

I had a total thyroidectomy in 2011. I've been taking levothyrox

Customer Question

I had a total thyroidectomy in 2011. I've been taking levothyroxine for 4+ years with no problems. I started feeling some anxiety in January. GP took blood work and determined my levels were too high and dropped me to 100 mcg. I have had continuing ongoing problems since with small anxiety, inability to sleep through the night, heart palpitations, jittery, depression, ear ringing. This all just started with some small anxiety and not all these other symptoms. Based on bloodword my GP lowered my dose to 88mcg., then to 75 mcg. with no change in symptoms. She recently raised my level back to 100 mcg. and I feel like I'm on a roller-coaster. I went to the ER with a panic attack and was told to find an endocrinologist. I saw him today and since I'm only 3 weeks into the new dose of 100 mcg. he advised that I need to wait to 4 weeks and check levels again. He also advised that I may have a component of anxiety superimposed. I'm floored with this...I have never had any history of anxiety at all and these symptoms came on suddenly and have literally turned my life upside down. I asked the endo if it may be due to the generic levothyroxine and added fillers and he advised no, that I've tolerated it fine for 4+ years and it shouldn't be an issue. I'm not so sure...he said he would change me to Tirosint, but totally ignored me when I suggested Armour NDT. Needless to say...I'm totally freaking out. My GP told me not to come to her with any thyroid related issues since I asked for a referral to an Endo. I feel cut off and am not sure what to do next. If it was just anxiety, then why in the heck did the GP changed on my levels? Thoughts? BTW the total thyroidectomy was for large nodules due to Hashimoto
Submitted: 5 months ago.
Category: Endocrinology
Expert:  DrThomasMd replied 5 months ago.
HelloIn fact, as your endo doc should know, some people need more T3 and thus tolerate amour.Some need only T3, cytomel.Some need only T4Some need a compounded formula.What he probably does not know is that your symptoms can be the result of low magnesium.This is common and missed often.Have your blood level checked.If under 2.5 you need supplementation. OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, come back. I am here

Related Endocrinology Questions